• Atenolol;
  • adrenergic beta-antagonists;
  • calcium channel blockers;
  • overdose;
  • verapamil

A 55-year-old man was admitted following an overdose of sustained-release verapamil (calcium channel blocker) and ordinary-release atenolol (β-l blocker). At admission, there was extreme bradycardia (20–25 beats min-1) and hypotension (systolic arterial pressure 40–50 mm Hg). To counteract the cardiovascular depression, prenalterol, dopamine, dobutamine, isoprenaline, adrenaline and noradrenaline were used. A satisfactory state was obtained with adrenaline, noradrenaline and dopamine infused at high rates. Cardiac output was then more than 10 1 min-1, with a very low total peripheral resistance. The infusion of the adrenergic agonists could be interrupted on day 3. Prolonged ventilator treatment was necessary but the patient recovered without sequelae. Treatment options for similar cases are outlined.